Q:

How does anesthesia cause hair loss?

A:

Quick Answer

Anesthesia causes stress to the body, resulting in telogen effluvium, or excessive shedding, states WebMD. The shedding occurs six weeks to three months after the use of anesthesia.

Continue Reading

Full Answer

Telogen effluvium hair loss occurs in response to stressful events or significant life changes, notes WebMD. Events that may bring on this type of hair loss include undergoing general anesthesia, having surgery and giving birth. A high fever, the flu, anemia and medication changes can also cause telogen effluvium. Extreme weight loss can trigger the excessive shedding of telogen effluvium as well.

Dermatologists look at the roots of hair to determine if it is falling out due to telogen effluvium, reports WebMD. If the hair has a club-shaped bulb at the end, this indicates it has gone through an entire growth season that was abnormally accelerated by the stressful event.

When hair loss is at its peak due to telogen effluvium, hair may fall out by the handful, says WebMD. While this is alarming, the hair loss is usually temporary and resolves with time. Hair usually begins to grow back six months after the event that caused the telogen effluvium. A diet with sufficient iron and protein helps the hair grow back.

Learn more about Hair
Sources:

Related Questions

Explore